Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 5, 2004, 9:34 PM CST for Franklin County, Tennessee. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2004, 9:34 PM CST (03:34 UTC)
- Expired
- Mar 6, 2004, 2:30 AM CST
- In force
- 5 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 10:52 PM CST | FLASH FLOOD | Winchester, TN | NUMEROUS ROADS ACROSS COUNTY UNDERWATER |
| Mar 5, 10:52 PM CST | FLASH FLOOD | Winchester, TN | NUMEROUS ROADS ACROSS COUNTY UNDERWATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 060334
FFWHUN
TNC051-060830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
934 PM CST FRI MAR 5 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN TENNESSEE
* UNTIL 230 AM CST
* AT 934 PM CST...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL MOVING ACROSS MAINLY THE NORTHERN
HALF OF FRANKLIN COUNTY TENNESSEE.
FLOODING IS LIKELY MAINLY NORTH OF TIMS FORD RESERVOIR AND WOODS
RESERVOIR AT THIS TIME...BUT FLOODING IS ALSO POSSIBLE SOUTH OF
THESE AREAS AS HEAVY RAIN MOVES IN LATER TONIGHT. RAINFALL OF UP TO
ONE AND ONE HALF INCHES HAS ALREADY OCCURRED IN FRANKLIN COUNTY AND
ANOTHER ONE OR TWO INCHES IS LIKELY OVERNIGHT.
* SOME LOCATIONS AFFECTED INCLUDE...
ESTILL SPRINGS... WOODS RESERVOIR... TIMS FORD LAKE... DECHERD...
AND OAK GROVE.
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
LAT...LON 3522 8628 3535 8624 3535 8604 3525 8588
3501 8588 3501 8629
$$
JE/232 follow-up statements
000
WGUS74 KHUN 060421
FFSHUN
TNC051-103-127-060815-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CST FRI MAR 5 2004
...A FLASH FLOOD WARNING CONTINUES FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 215 AM CST...
AT 1021 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL CONTINUING OVER SOUTHERN MIDDLE TENNESSEE...WITH
THE HEAVIEST RAIN IN FRANKLIN COUNTY TENNESSEE...FROM WOODS
RESERVOIR TO WINCHESTER TO HUNTLAND.
DOPPLER RADAR INDICATES NEARLY FOUR INCHES OF RAIN HAS FALLEN OVER
LINCOLN AND MOORE COUNTIES TONIGHT...WITH ADDITIONAL RAINFALL
EXPECTED THROUGH THE EARLY MORNING HOURS.
SOME CITIES AFFECTED THROUGH 215 AM CST INCLUDE...
WOODS RESERVOIR... TIMS FORD LAKE... LYNCHBURG... FAYETTEVILLE...
PETERSBURG... TAFT... AND HUNTLAND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.
LAT...LON 3538 8583 3500 8581 3501 8685 3539 8684
3543 8628
$$
JE/23000
WGUS74 KHUN 060422 CCA
FFSHUN
TNC051-103-127-060830-
FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CST FRI MAR 5 2004
...A FLASH FLOOD WARNING CONTINUES FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 230 AM CST...
AT 1021 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL CONTINUING OVER SOUTHERN MIDDLE TENNESSEE...WITH
THE HEAVIEST RAIN IN FRANKLIN COUNTY TENNESSEE...FROM WOODS
RESERVOIR TO WINCHESTER TO HUNTLAND.
DOPPLER RADAR INDICATES NEARLY FOUR INCHES OF RAIN HAS FALLEN OVER
LINCOLN AND MOORE COUNTIES TONIGHT...WITH ADDITIONAL RAINFALL
EXPECTED THROUGH THE EARLY MORNING HOURS.
SOME CITIES AFFECTED THROUGH 230 AM CST INCLUDE...
WOODS RESERVOIR... TIMS FORD LAKE... LYNCHBURG... FAYETTEVILLE...
PETERSBURG... TAFT... AND HUNTLAND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.
LAT...LON 3538 8583 3500 8581 3501 8685 3539 8684
3543 8628
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 8:45 PM CST, 49 minutes earlier.
Area forecast discussion, Mar 5, 8:45 PM CST, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 845 PM CST FRI MAR 5 2004 .DISCUSSION... VERY MOIST AIRMASS WITH DEWPOINTS IN THE MID/UPPER 60S STILL OVER ALL OF ALABAMA. COLD FRONT OVER MO BOOTHEEL. STLT CONTINUES TO SHOWS COOLING CLOUD TOPS OVER OUR CWA AS STRONG 5H JET OVERHEAD. 8H WINDS ARE ARND 50/60 KTS FROM S/SW. RADAR SHOWS LINE OF STRONG TO SEVERE TSRA FROM ERN PARTS OF THE OHIO VALLEY THRU AL AND INTO ERN LA. WITH UPPER LEVEL WINDS PARALLEL TO FRONT...LINE OF STORMS WILL SLOWLY MOVE EAST OVER NIGHT. THUS THREAT OF FLOODING WILL CONTINUE AND WE ARE RECEIVING MANY REPORTS OF FLOODING BUT NOT MUCH IN THE WAY OF SEVERE WX (WIND DAMAGE/HAIL/TORNADOES). CURRENT ZONES LOOK ON TRACK...WILL KEEP FLOOD WATCH GOING AND WILL NOT REMOVE ANY COUNTIES OUT OF THE TORNADO WATCH ATTM. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES TIL 11 PM. TN...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES TIL 11 PM. && 007
Hazardous weather outlook, Mar 5, 6:23 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 623 PM CST FRI MAR 5 2004 ALZ001>010-016-TNZ076-096-097-060500- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 623 PM CST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... ...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY... ...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE VALLEY... A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH FLOODING. IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS. SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH. A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT. 007
In the hours before
Special weather statement, Mar 5, 7:49 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 749 PM CST FRI MAR 5 2004 ALZ001>003-060300- COLBERT-FRANKLIN AL-LAUDERDALE- 749 PM CST FRI MAR 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST ALABAMA... A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE... COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA. SEVERAL REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST. EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT. THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE VALLEY UNTIL 11 PM. 007
Special weather statement, Mar 5, 8:10 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 810 PM CST FRI MAR 5 2004 ALZ005-060315- LIMESTONE- 810 PM CST FRI MAR 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN LIMESTONE COUNTY... AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST. EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING. THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY UNTIL 11 PM. 007
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:25 PM CST | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 35 min |
| Mar 5, 8:29 PM CST | Flash Flood Warning | HUN | Lincoln | 6 hr |
| Mar 5, 8:47 PM CST | Flash Flood Warning | HUN | Moore | 6 hr |
| Mar 5, 8:54 PM CST | Tornado Warning | HUN | Franklin, Moore | 36 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.